Washington, 2015

Wildfire in Washington, July 20 to 31, 2015

July 20 to 31, 2015 · NWS OTX · 1 event in 1 county or zone

The time of origin of the North Boulder 2 fire is July 20,2015 at approximately 2 pm PDT. It has burned 280 acres as of July 31,2015.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The time of origin of the North Boulder 2 fire is July 20,2015 at approximately 2 pm PDT. It has burned 280 acres as of July 31,2015. The ignition was caused by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 20, 1:36 PM PST, 24 minutes earlier.

Area forecast discussion, Jul 20, 1:36 PM PST, 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
236 PM PDT MON JUL 20 2015

.SYNOPSIS....

A dry cold front will bring gusty winds and low humidity to the
Columbia Basin, Palouse, and West Plains through this evening.
Cooler but drier and locally breezy conditions are expected
across the Inland Northwest for Tuesday. Despite a small chance of
mountain showers and thunderstorms near the Canadian border, the
rest of the week and the weekend calls for dry weather with
seasonal temperatures.

&&

.DISCUSSION...

Tonight: As of 2 PM, our approaching cold front was moving into
western Washington. Surface pressure rises indicated by the RAP
analysis suggested that the incoming front has banked up along
the west slopes of the northern Cascades. The NAM and GFS prog the
cold front to spill over the Cascade crest between 4 PM and 6 PM
bringing west winds of 20 to 30 mph to Wenatchee, Chelan, Vantage
and portions of the Waterville Plateau. Winds should diminish a
bit by late evening, but remain breezy through tomorrow as our hot
air mass is replaced by a cooler (but still dry) air mass. Pre-
cold front winds over the Palouse, West Plains and portions of the
Upper Columbia basin have been blowing in the 15 to 20 mph range
in places like Spokane International, Pullman, and Ritzville.
The current breezy and dry conditions are meeting Red Flag
Criteria and will remain a concern through mid evening. For the
West Plains and Palouse, the passage of the cold front should
cause winds to become more westerly, and gradually diminish by
late evening.

Tuesday: Following our cold front passage tonight, Tuesday should
be a good 5 to 8 degrees cooler. The slow moving 500mb trough
along the coast will slowly ease inland during the day. As it
does, deep layer cold advection will increase the depth of the
marine layer west of the Cascades causing winds to be breezy along
the East Slopes of the Cascades, especially through the gaps like
the Wenatchee Valley, Lake Chelan, and especially the Kittitas
Valley. Red Flag Warnings have been extended through Tuesday
evening for gusty winds and low relative humidity mainly for these
wind prone areas. A few communities that will remain in the Red
Flag Warning through Tuesday evening are Wenatchee, Chelan,
Waterville, Vantage, George and Ellensburg. For the Washington
Palouse, Spokane area, Ritzville, Wilbur, and Moses Lake, the Red
Flag Warning for wind and low humidity will be allowed to expire
after 8 PM this evening. At this time, it does not appear that
sustained winds will meet the 15 to 20 mph criteria on Tuesday.
/GKoch

Wednesday through Saturday night...The Inland NW will be under the
influence of an upper level trough Wednesday and Thursday which
will bring a slight cooldown to most areas. Most of the moisture
and dynamics with the trough will lie north of the border,
although instability will linger along the Canadian border which
may lead to isolated showers or thunderstorms during the afternoon
and early evening hours. The GFS shows a weak shortwave skirting
northeast Washington as the trough slowly pushes east Thursday,
that may provide the lift for a slightly better chance for
convection albeit these chances are small and mostly confined to
the mountains. Plenty of dry will be found across much of the
region. Gaps winds will increase late in the day for both
Wednesday and Thursday which may raise fire weather concerns. By
Thursday night and into Friday, the pattern aloft evolves into a
flat ridge with more stable conditions, slightly warmer
temperatures and less wind. This will be short lived as the next
upper level trough drops down the BC coast and carves a weak
trough across the region once again. The flow aloft is expected to
back to the southwest as mid and high level moisture advect across
the northern counties. Instability will increase again by Saturday
afternoon and evening with a small chance of showers and
thunderstorms from the far northern Cascades to the mountains near
the Canadian border. Westerly gap winds will spread into the
Columbia Basin by Saturday afternoon. Temperatures will gradually
climb a few more degrees although remaining more seasonal with
widespread 80s for the start of the weekend. /rfox

Sunday through Monday: Models show another system moving
across the Pacific NW sometime this period. However confidence in
precise timing is rather low. Of the past 8 or so model runs, half
of them take the cold front southeast of the region early Sunday.
The other half are just bringing the front across the Cascades
Sunday morning and don't take it southeast of the region until mid
to late Monday. The forecast will continue to be fine-tuned as
models come into agreement. Regardless of these differences they
do once again show the system is bereft of much moisture or
instability. So the threat of showers and thunderstorms will be
limited to the northern mountains and southeast Washington to the
lower Panhandle, from the Blues to the central Panhandle. This may
include the Palouse and L-C Valley but confidence is low in these
latter areas and I didn't add the threat. Overall I made few
changes to the ongoing forecast. /J. Cote'

&&

.AVIATION...
18Z TAFS: Clusters of showers and thunderstorms have moved out of
northeast Washington and far north Idaho this morning. There may
be some isolated redevelopment of thunderstorms between 20z-00z
over the mountain ridges near Bonners Ferry, Priest Lake and
Northport. Otherwise, breezy west or southwest winds will be the
main weather impact for airports in central and eastern Washington
through this evening. Gusts in the 20 to 30 mph range will be
common from Wenatchee to Moses Lake to Spokane and Pullman. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  85  59  80  58  82 /   0   0   0   0  10  10
Coeur d'Alene  58  84  57  80  55  81 /   0   0   0   0  10  10
Pullman        53  84  52  79  48  80 /   0   0   0  10  10  10
Lewiston       63  92  65  87  60  90 /   0   0   0  10  10  10
Colville       58  88  54  83  55  85 /   0   0  10  10  10  10
Sandpoint      53  83  50  79  48  81 /   0   0   0  10  10  10
Kellogg        56  84  53  78  49  79 /   0   0   0  10  10  10
Moses Lake     61  89  60  85  60  87 /   0   0   0   0   0   0
Wenatchee      68  89  65  85  64  88 /   0   0   0   0   0  10
Omak           57  89  58  86  58  88 /   0   0  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 8 PM PDT Tuesday for East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington South Central
     Cascade Valleys (Zone 676).

     Red Flag Warning until 8 PM PDT this evening for East Washington
     Palouse and Spokane Area (Zone 674).

&&
Hazardous weather outlook, Jul 20, 3:46 AM PST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
446 AM PDT MON JUL 20 2015

IDZ001-WAZ037-038-211200-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
446 AM PDT MON JUL 20 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms are expected this
morning...with most abundant lightning activity near the Canadian
border. Lightning may result in new fire starts.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

WAZ032>036-041-044-211200-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
446 AM PDT MON JUL 20 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy winds with low relative humidity are expected this afternoon
and evening. This will result in the potential for rapid fire
spread of any new or existing fires.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy winds with low relative humidity is likely again Tuesday
afternoon and evening with a continued threat for rapid fire
spread with any new or existing fires.

IDZ002>004-026-027-WAZ031-042-043-211200-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
446 AM PDT MON JUL 20 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
July 20, 2:00 PM PST to July 31, 12:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Other Federal Agency
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

The time of origin of the North Boulder 2 fire is July 20,2015 at approximately 2 pm PDT. It has burned 280 acres as of July 31,2015. The ignition was caused by lightning.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583487.